Seizures During Pegylated Interferon and Ribavirin Therapy for Chronic Hepatitis C Observations From the WIN-R Trial
Background:Seizures are reported as an uncommon side effect of interferon therapy. Aim: To determine the frequency and presentation of seizures occurring during pegylated interferon-alpha (PEG-IFN alpha) and ribavirin therapy for chronic hepatitis C.
Patients were identified using data from the WIN-R trial database, a US multicenter study comparing fixed (800 mg) versus weight-based (800 to 1400 mg) daily dosing of ribavirin in combination with PEG-IFN alpha-2b (1.5 mu g/kg/wk).
Of the 4913 enrolled Patients, 8 (0.16%) had a seizure. Three Patients had a grand mal seizure and the seizure type was unknown in 5 Patients. At the time of seizure, 6 Patients were taking antidepressants (including 3 on bupropion), 1 was hyponatremic, and 1 had consumed a significant amount of alcohol. One Patient had a history of seizures. Neuroimaging and electroencephalographic studies were negative. Antiepileptic medications were continued in the Patient with a history of seizures and initiated in 1 Patient. PEG-IFN alpha-2b plus ribavirin therapy was continued in 2 Patients following seizure and neither experienced a recurrent seizure.
Seizures occur infrequently in Patients receiving PEG-IFN alpha-2b plus ribavirin, and appear to be associated with other risk factors including antidepressant use.
Publication ( Name of Journal)
Journal of Clinical Gastroenterology
(2011). Seizures During Pegylated Interferon and Ribavirin Therapy for Chronic Hepatitis C Observations From the WIN-R Trial. Journal of Clinical Gastroenterology, 45(3), 286-292.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_gastroenterol/29